Gadolinium-based contrast agents (GBCAs) are commonly used during MRI scans, but some patients do experience adverse reactions. The authors of a new study published in Radiology aimed to learn more about these reactions to help providers make the best decisions possible for patients.
“These acute adverse events are uncommon and most frequently occur within 1 hour of intravenous GBCA administration, with a reported incidence of seven to 240 per 10,000 injections,” wrote Jennifer S. McDonald, PhD, department of radiology at Mayo Clinic in Rochester, Minnesota, and colleagues. “This rarity has made it challenging to compare the rate of reactions between GBCAs and to determine what risk factors are associated with acute reactions.”
McDonald et al. examined all intravenous MRI-related GBCA injections at a single institution from June 1, 2009, to May 9, 2017. The data included more than 158,000 patients who received more than 281,000 injections. Breaking down the injections by GBCA, 50% were gadodiamide, 33% were gadobutrol, 14% were gadobenate dimeglumine and 2.9% were gadoterate meglumine. Fifty-one percent of the patients who received a GBCA were women and the median age was 55 years old.
Overall, “allergic-like” reactions were observed at a rate of 16 per 10,000 injections. Physiologic reactions were observed at a rate of 13 per 10,000 injections. In addition, mild reactions occurred at rate of 21 per 10,000 injections, moderate reactions occurred at a rate of eight per 10,000 injections and severe reactions occurred at a rate of two per 10,000 injections.
“All six severe allergic-like reactions (three gadobutrol, three gadobenate) that occurred during the study time frame required hospitalization,” the authors wrote. “Of note, the severe reactions that occurred following gadobutrol administration were more serious and required longer hospitalizations than did the severe reactions that occurred following gadobenate administration. Two patients who received gadobutrol required subsequent extracorporeal membrane oxygenation support. No deaths related to GBCA administration were noted.”
Risk factors associated with a higher rate of allergic-like symptoms were the specific GBCA being used (gadobenate and gadobutrol), patient age (21-50 years old), patient sex (women), outpatient status (outpatients) and type of examination (abdomen and/or pelvis MRI).
Physiologic reactions, meanwhile, were associated with gadoterate, gadobenate and gadobutrol; patients 0-30 years old and 41-50 years old, women; and brain MRI examinations.
“Gadobenate dimeglumine and gadobutrol are associated with higher rates of allergic-like reactions compared with gadodiamide and gadoterate meglumine, and gadoterate, gadobenate, and gadobutrol are associated with higher rates of physiologic reactions compared with gadodiamide,” the researchers concluded. “Patient sex, age, location, and MRI type correlate with acute reaction rates. Additional studies and meta-analyses are necessary to confirm and expand on these findings.”